Alert archive / Oklahoma / Heat Advisories in 2021

Heat Advisory 3, NWS Norman, OK

June 24, 202110 counties in Oklahoma

NWS Norman, OK issued this heat advisory at Jun 24, 2021, 3:11 AM CDT for 10 counties in Oklahoma. It took effect at Jun 24, 2021, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2021, 3:11 AM CDT (08:11 UTC)
In effect from
Jun 24, 2021, 12:00 PM CDT
Expired
Jun 24, 2021, 7:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Kingfisher County, OK, Logan County, OK, Major County, OK, Noble County, OK, Payne County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3608 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS74 KOUN 240811
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
311 AM CDT Thu Jun 24 2021

OKZ005>008-011>013-018>020-250000-
/O.NEW.KOUN.HT.Y.0003.210624T1700Z-210625T0000Z/
Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Kingfisher-Logan-
Payne-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Kingfisher, Hennessey, Okarche, Guthrie, 
and Stillwater
311 AM CDT Thu Jun 24 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 108 expected.

* WHERE...Woods, Alfalfa, Grant, Kay, Major, Garfield, Noble, 
  Kingfisher, Logan and Payne Counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
1 follow-up statement
407 
WWUS74 KOUN 250008
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
708 PM CDT Thu Jun 24 2021

OKZ005>008-011>013-018>020-250115-
/O.EXP.KOUN.HT.Y.0003.000000T0000Z-210625T0000Z/
Woods-Alfalfa-Grant-Kay-Major-Garfield-Noble-Kingfisher-Logan-
Payne-
Including the cities of Alva, Cherokee, Helena, Carmen, Medford, 
Pond Creek, Lamont, Wakita, Ponca City, Blackwell, Fairview, 
Enid, Perry, Kingfisher, Hennessey, Okarche, Guthrie, 
and Stillwater
708 PM CDT Thu Jun 24 2021

...HEAT ADVISORY HAS EXPIRED...

Heat index values have generally fallen below 100 degrees
early this evening. A breezy south wind will also add some
relief from the heat and humidity.  

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this heat advisory went out at Jun 23, 9:54 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 23, 9:54 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
954 PM CDT Wed Jun 23 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 227 PM CDT Wed Jun 23 2021

A warm night tonight with lows in the 70s. Southerly winds will also
stay up a bit tonight. A few showers/storms may develop to the west
and northwest and move into NW parts of the fa early Thursday. This
development could occur near a sfc trough and may be aided by any
subtle disturbance moving in the flow. The chances of anything
affecting the area early Thursday is low but several models,
including the HRRR and the RAP, show some isolated activity may move
into parts of the fa so chances are not zero.

Otherwise, hot and humid Thursday with highs in the 90s and 100s.
With the hot temperatures and dewpoints in the 60s and 70s, high
heat index values will be possible. Heat index values of 105-107
could be possible in parts of north central/central OK Thursday
afternoon where the heat advisory criteria is 105-110. There are a
couple of mitigating factors to some of the heat impacts with breezy
southerly winds expected and cloud cover possible. Will hold off on
issuing a heat advisory for now but night shift may need to issue an
advisory for parts of the fa.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 340 PM CDT Wed Jun 23 2021

A fairly strong low-level jet expected to develop Thursday evening
and overnight. Moisture advection within the jet could interact with
a short wave digging through our upper ridge producing some non-
severe convective storms across far northern Oklahoma.  Although
both NAM and GFS project QPF, both the ECMWF & Canadian NH keeps our
north dry and weakly ridged, so will keep the POPs low for now.
Otherwise, expecting breezy south winds under sunny skies to
maintain muggy conditions and unseasonably hotter temperatures for
Friday afternoon. Expecting to see one last round of triple digit
head index values as well before the weekend cooling trend. Adjusted
Friday afternoon wind grids a little more windier than NBM with the
CONSMOS. Although a capping inversion in place should inhibit any
afternoon convective storms, our weak upper ridge is expected to
begin breaking down from an approaching negatively tilted trough out
of the U.S. Southwest.  Meanwhile down at the surface, an elongated
area of low pressure will be in place extending across the Central
Plains into the Southern High Plains, with a surface boundary/cold
front moving across northwest Kansas by the evening hours.  With the
low-level jet firing up again late Friday and the upper trough
starting to come through and a surface boundary approaching, will
see POPs for storms return Friday evening across our north.

Could see the first round of storms fire up by early Friday evening
across northern Oklahoma in association with a mid-level vorticity
max. Although mid-level heights are not particularly strong with a
weak shear profile, cooling may steepen the lapse rates there for
sufficient instability for elevated storms to organize.  Although
some uncertainty with the frontal timing, at this point could see
the surface boundary start pushing across our north after the
midnight hours.  The NAM remains robust with MUCAPE values 2000-3000
J/kg across our far north, while the latest run of the GFS is
trending weaker and more toward the weak ECMWF solution. If the NAM
solution holds, then could see a marginal risk for the elevated
storms to become severe across far northern Oklahoma, with hail and
wind gusts as the main hazards.  For now, there is some uncertainty
with the severe risk.  However, with surface based instability
weakening overnight, any severe risk across our far north would more
associated with the elevated storms ahead of the cold front. The
POPs will increase further south across our entire area during the
day Saturday as the cold front continues its push as well as the
digging upper trough.  Although instability should be sufficient for
a few storms, not expecting any it to be severe at this point in
time.  Should also start seeing a cooling trend start Saturday.
Adjusted the warm biased NBM MaxT Saturday and Sunday with a
slightly cooler CONSMOS which reflects more toward a trending cooler
MEX guidance. Although models suggest the cold front stalling across
northern Texas, elevated storms will be possible Saturday evening
with periods of storms extending through early next week in
associated with the upper trough.  The highest POPs for early next
week will be across the southern half of our area.  By Tuesday,
should start seeing a warming trend with temperatures approaching
more seasonably average by mid-week.

&&

.AVIATION...
(00Z TAFS)
Issued at 945 PM CDT Wed Jun 23 2021

VFR conditions will prevail through the period
at all TAF sites. An isolated storm may develop or
move into far north central Oklahoma by early Thursday
morning. The prevailing wind may decrease enough overnight
that low level wind shear will be an issue mainly across
northern Oklahoma.

&&

.UPPER AIR...
Issued at 302 AM CDT Wed Jun 23 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  96  77  95 /   0   0   0  10
Hobart OK         76 100  76  99 /   0  10   0  10
Wichita Falls TX  77  99  76  98 /   0   0   0   0
Gage OK           78 103  76  99 /  10  20  10  30
Ponca City OK     77  97  77  98 /  20  10  10  30
Durant OK         76  94  76  95 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....68
AVIATION...06
Hazardous weather outlook, Jun 23, 5:42 PM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
542 PM CDT Wed Jun 23 2021

OKZ004>048-050>052-TXZ083>090-242245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
542 PM CDT Wed Jun 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
An isolated thunderstorm cannot be ruled out in northwest Oklahoma
late this evening into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Heat index values of 105 to 110 could develop in parts of the area
Thursday afternoon.

.Fire Weather...
Elevated fire weather conditions are possible across northwest
and west central Oklahoma Thursday afternoon.

.Thunderstorms...
Thunderstorm chances return late Thursday and continue through
early next week. Severe storms are possible during this period.
Heavy rainfall amounts could occur.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

Nearby

Heat Advisories in Oklahoma, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.